There can be many changes in appearance when you are going through your blood cancer journey, from diagnosis to treatment and beyond, and it can be especially difficult to deal with these changes around a time such as Christmas.
Different treatments may have a different effect on your appearance. Chemotherapy is the most common cause of changes to hair, skin and nails. Other treatments that may also have an effect on your appearance include hormonal therapy, some targeted therapies and radiotherapy.
Body hairs including the scalp, eyelashes, armpits, and pubic hair can fall out. Hair loss occurs because some chemotherapy drugs may affect actively dividing cells, including cancer cells and hair follicles. Hair loss may begin a few days to weeks after starting treatment but is usually temporary, and normally reverses on completion of treatment. Some people who receive low dose chemotherapy may experience thinning of the hair but not total hair loss. Hair may start to grow back before treatment is completed or even grow back and fall out again during different phases of your chemotherapy. Following treatment, hair may also grow back differently to how it was before, including in texture or colour.
Our hair can be an important part of our appearance and identity. It may be a way we express our personality. Often, when our hair looks good, we feel good. As a result, many people find losing their hair upsetting. You may feel uncomfortable about socialising with your different appearance. If your hair is important to you for religious or cultural reasons, it can be even more difficult to adjust to losing it. You might also worry about how it will affect relationships with your family and friends.
Some people describe hair loss as one of the most distressing physical and psychological side effects of cancer treatment, and the value of hair loss cannot be underestimated.
There are many practical ways to cope with hair loss. They do not make the problem disappear, but they can make life a bit easier for you during this difficult time. The NHS has a provision for wig supply for those who may need them. There are several options for wigs, which include human hair wigs or synthetic wigs. For more information, click here.
There are also wigs and headwear options available for children. The Teenage Cancer Trust provides young people with a free, human hair wig.
Alternatively, you may choose to shave off your hair before it starts to fall out, or you may choose to wear headscarves, hats or nothing at all. Look Good Feel Better is a charity that can help you with this. You can find out more information on their website at https://lookgoodfeelbetter.org
Most people find that their family and friends are very supportive and that it can help to talk through your feelings about losing your hair, but it may take some time for you to come to terms with your hair loss. It may also take you time to talk with other people about your hair loss and deal with their reactions.
Skin and nail changes
Chemotherapy may affect your skin, fingernails and toenails. Skin toxicity from chemotherapy can cause skin sensitivity, with symptoms of itchiness, dryness, rash or hyperpigmentation which can make people more vulnerable to sunburn.
Changes to fingernails and toenails are also common during chemotherapy. Toenails and fingernails may become brittle, change colour, crack or cause partial breakages from the nail bed.
There are some ways to help maintain good skin and nail care. Skincare is important during and after treatment. Some useful tips include:
- Use skin moisturisers or emollients, as well as cuticle cream
- Avoid alcohol-based and perfumed products which may dry the skin
- Protect yourself from sunlight
- Apply skin protection creams and cover-up when going in the sun
- Use gloves when washing dishes
It is usual for you to experience variation in your weight and there are several factors that can contribute to this during treatment. These include weight loss caused by gastrointestinal symptoms of nausea, vomiting or diarrhoea, or treatment-related mucositis (sore mouth) and loss of appetite.
Changes in taste sensations can also affect the ability to maintain weight during treatment. These are all factors that can result in eating less and affect your weight. Also, patients may be given steroids as part of their treatment for some blood cancers, which may cause them to gain weight. Steroids can also make your skin more prone to spots and reddening.
Anybody starting chemotherapy treatment for leukaemia is weighed. Baseline weight is important because it helps to calculate baseline body mass index (BMI) and because, traditionally, intravenous chemotherapy dosages are based according to your body surface area (BSA) or body mass index (BMI). If you experience extreme weight loss it is important that you speak to a specialist dietician. Dietary advice also plays an important part in maintaining a good weight.
Changes in appearance can have a significant effect on how you feel about yourself. Many people find that knowing about possible changes in advance helps them deal with them later on, so it’s important to talk to your doctor or clinical nurse specialist before you have treatment. Some people find talking to other people who have been through something similar reassuring, but it isn’t helpful for everyone. It is important to give yourself time to adjust to changes to how you look. Don’t feel that you have to explain to people if you do not want to, but do seek support from the people you feel will be able to help you.
Some of this information was taken from our ‘Living Well’ booklets:
- Living Well with Acute Lymphoblastic Leukaemia (ALL)
- Living Well with Acute Myeloid Leukaemia (AML)
- Living Well with Chronic Myeloid Leukaemia (CML)
Download or order these booklets for free here.